Valproic acid induced pancreatitis: a case report

Bhupen Barman, Niraj Kalotia, Tony Ete

Abstract


Valproic acid is a commonly used antiepileptic drug. Apart from its common side effect there is definite association between valproic acid therapy and acute pancreatitis. Since 1979, many cases of acute pancreatitis induced by valproic acid have been published in medical literature. Here we are reporting a case of valproic acid induced acute pancreatitis in a 27 years old boy. The treatment is supportive, re-challenge is hazardous and should be avoided.


Keywords


Valproic acid, Epilepsy, Acute pancreatitis

Full Text:

PDF

References


Genton P, Gelisse P. Valproic acid. Adverse effects. In: Levy RH, Mattson RH, Meldrum BS, Perucca E (Eds). Antiepileptic drugs. 5th Ed. Philadelphia: Lippincott William & Wilkins 2002:838-51.

Zaccara G, Franciotta D, Perucca E. Idiosyncratic adverse reactions to antiepi┬Čleptic drugs. Epilepsia 2007;48:1223-44.

Betalden PB, Van Dyne BJ, Cloyd P. Pancreatitis associated with Valproic acid therapy. Pediatrics 1979; 64 : 520-2 .

Gerstner T, Busing D, Bell N, et al. Valproic acid-induced pancreatitis: 16 new cases and a review of the literature. J Gastroenterol 2007; 42:39-48.

Asconape JJ, Penry JK, Dreifuss FE, Riela A, Mirza W. Valproate associated pancreatitis. Lancet 1979; 1: 1198-9.

Steinberg W. Acute pancreatitis. N Eng J Med 1994; 330: 1198-210.

Wilmink T, Frick WK. Drug induced pancreatitis. Drug safety 1996; 14: 406-23.

Bourke JB, Mead GM, McIllmurray MB, et al: Drug associated primary acute pancreatitis. Lancet 1978;1:706-8.

Pippenger CE, Meng X, Van Lente, Rothner AD. Valproate therapy decreases free radical scavenging enzymes activity: a probable mechanism for induction of acute pancreatitis or hepatotoxicity (abstr). Neurology 1989; 39 (suppl 1): 214.